Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 3, NWS Houston/Galveston, TX

January 10, 2020Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 10, 2020, 11:46 PM CST for Fort Bend County, Harris County, Texas. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 11:46 PM CST (05:46 UTC)
Expired
Jan 10, 2020, 11:55 PM CST
In force
9 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 55 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 11:56 PM CSTTSTM WND DMG1 N Stafford, TXDAMAGE TO TRAILERS IN MOBILE HOME PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 9:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

370 
WFUS54 KHGX 110546
TORHGX
TXC157-201-110615-
/O.NEW.KHGX.TO.W.0003.200111T0546Z-200111T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1146 PM CST Fri Jan 10 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Northeastern Fort Bend County in southeastern Texas...
  South central Harris County in southeastern Texas...

* Until 1215 AM CST.
    
* At 1146 PM CST, a severe thunderstorm capable of producing a
  tornado was located over Four Corners, or over Town West, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stafford, Meadows Place and Westchase around 1155 PM CST.
  Northern Missouri City, Alief, Westwood, Braeburn, Brays Oaks, Mid 
  West and Briar Forest around 1200 AM CST.
  Bellaire, Hunters Creek Village, Bunker Hill Village, Piney Point 
  Village, Spring Valley, Hedwig Village, Hilshire Village, 
  Sharpstown, Gulfton and The Galleria around 1205 AM CST.
  West University Place, Greenway / Upper Kirby Area, Afton Oaks / 
  River Oaks Area, southwestern Memorial Park, Southside Place, 
  Braeswood, Greater Uptown, South Main and Spring Branch East 
  around 1210 AM CST.

Other locations impacted by this tornadic thunderstorm include
Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2957 9570 2968 9575 2982 9548 2967 9541
TIME...MOT...LOC 0546Z 244DEG 34KT 2965 9567 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
250 
WWUS54 KHGX 110555
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1155 PM CST Fri Jan 10 2020

TXC157-201-110604-
/O.CAN.KHGX.TO.W.0003.000000T0000Z-200111T0615Z/
Fort Bend TX-Harris TX-
1155 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR NORTHEASTERN FORT BEND AND SOUTH CENTRAL
HARRIS COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning will be issued for the area. However gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2957 9570 2968 9575 2982 9548 2967 9541
TIME...MOT...LOC 0554Z 244DEG 34KT 2969 9559 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 6:51 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 10, 6:51 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020

.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.

Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.

Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!

On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45

&&

.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.

Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45

&&

.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...

.LONG TERM [Saturday Night Through Friday]...

Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.

As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42

.MARINE...

Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.

Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  44  52  33  62  44 / 100   0   0   0   0
Houston (IAH)          52  56  37  63  49 / 100   0   0   0  20
Galveston (GLS)        57  59  47  63  57 / 100   0   0   0  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
     for the following zones: Galveston Bay.

&&

SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42

In the hours before

Special weather statement, Jan 10, 10:19 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1019 PM CST Fri Jan 10 2020

TXZ196>199-210>213-226-227-110500-
Washington TX-Brazos TX-Waller TX-Grimes TX-Wharton TX-Colorado TX-
Inland Harris TX-Fort Bend TX-Montgomery TX-Austin TX-
1019 PM CST Fri Jan 10 2020

...Line of Strong Thunderstorms Continues to March Eastward...

At 1018 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Washington to 11 miles
southwest of Bellville to near Sublime. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brenham, Navasota, Sealy, Hempstead, Prairie View, Brookshire,
Bellville, Columbus, Eagle Lake, Pinehurst, Washington, Hockley,
Waller, East Bernard, Magnolia, Wallis, Pine Island, Simonton, San
Felipe and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2980 9648 3032 9634 3051 9562 2995 9580
      2942 9607 2938 9661 2952 9674
TIME...MOT...LOC 0418Z 255DEG 32KT 3030 9629 2982 9640 2944 9676
Local storm report, Jan 10, 10:31 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1031 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     2 W UP429               30.56N 96.33W
01/10/2020                   BRAZOS             TX   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

TJC
Local storm report, Jan 10, 10:33 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1033 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     3 ENE UP429             30.56N 96.26W
01/10/2020                   BRAZOS             TX   EMERGENCY MNGR

            POWER LINES DOWN NEAR WILLIAM D FITCH PKWY
            AND HWY 6.

&&

TJC
Special weather statement, Jan 10, 11:15 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1115 PM CST Fri Jan 10 2020

TXZ163-164-177>179-110600-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
1115 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...SAN JACINTO...EASTERN
HOUSTON...POLK AND EASTERN WALKER COUNTIES UNTIL MIDNIGHT CST...

At 1115 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Maydelle to near Trinity to
near New Waverly. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Huntsville, Livingston, Apple Springs, Trinity, Onalaska, Corrigan,
Groveton, New Waverly, Coldspring, Point Blank, Riverside, Kennard,
Goodrich, Seven Oaks, Sebastopol, Lake Livingston State Park, West
Livingston, Huntsville State Park, Leggett and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3128 9488 3126 9490 3123 9486 3115 9486
      3109 9464 3103 9462 3101 9466 3092 9464
      3050 9480 3056 9568 3101 9543 3158 9541
TIME...MOT...LOC 0515Z 273DEG 38KT 3167 9534 3101 9537 3056 9554
Special weather statement, Jan 10, 11:33 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1133 PM CST Fri Jan 10 2020

TXZ212-213-226-227-236-237-110615-
Inland Brazoria TX-Waller TX-Inland Matagorda TX-Wharton TX-
Inland Harris TX-Fort Bend TX-
1133 PM CST Fri Jan 10 2020

...Line of Strong Thunderstorms Continuing Eastward...

At 1133 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Katy to 8 miles southwest of Boling-Iago.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Western Pearland, Sugar Land, Missouri City, Rosenberg, Stafford,
Bellaire, Humble, West University Place, Katy, Richmond, Jersey
Village, Hunters Creek Village, West Columbia, Bunker Hill Village,
Piney Point Village, Downtown Houston, Greenway / Upper Kirby Area,
Spring Branch North, Second Ward and Greater Greenspoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2998 9524 2907 9558 2908 9611 2985 9582
TIME...MOT...LOC 0533Z 262DEG 23KT 2979 9579 2916 9602
Local storm report, Jan 10, 11:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1146 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     4 WSW THE WOODLANDS     30.13N 95.55W
01/10/2020                   HARRIS             TX   FIRE DEPT/RESCUE

            CREW IN HAVEN LAKES ESTATES AREA REPORTED
            DOWNED TREES NEAR KUYKENDAHL RD & HUFSMITH
            RD.

&&

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more50 min
Jan 10, 9:34 PM CSTTornado WarningHGXBurleson26 min
Jan 10, 9:56 PM CSTSpecial Weather StatementHGXAustin, Colorado49 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more45 min
Jan 10, 10:19 PM CSTSpecial Weather StatementHGXAustin, Colorado, Waller41 min
Jan 10, 10:47 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller28 min
Jan 10, 10:55 PM CSTTornado WarningHGXHarris, Montgomery, Waller35 min
Jan 10, 11:15 PM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity, Walker45 min
Jan 10, 11:22 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker38 min
Jan 10, 11:33 PM CSTSpecial Weather StatementHGXFort Bend, Harris42 min
Jan 10, 11:52 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto38 min
Jan 10, 11:56 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris34 min
Jan 11, 12:05 AM CSTSpecial Marine WarningHGX85 min
Jan 11, 12:17 AM CSTTornado WarningHGXHarris13 min
Jan 11, 12:23 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more52 min
Jan 11, 12:50 AM CSTTornado WarningHGXBrazoria, Galveston25 min
Jan 11, 1:11 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Liberty49 min
Jan 11, 1:12 AM CSTSpecial Marine WarningHGX2 hr
Jan 11, 3:09 AM CSTSpecial Marine WarningHGX36 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.